Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Riverton, WY

July 18, 2000Hot Springs County, Washakie County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 18, 2000, 2:51 PM MDT for Hot Springs County, Washakie County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2000, 2:51 PM MDT (20:51 UTC)
Expired
Jul 18, 2000, 3:30 PM MDT
In force
39 min
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hot Springs County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 81 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 182052
SVRRIW
WYC017-043-182130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
251 PM MDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL WASHAKIE COUNTY IN NORTH CENTRAL WYOMING
  SOUTHEASTERN HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING

* UNTIL 330 PM MDT

* AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN HOT SPRINGS COUNTY...OR ABOUT
  15 MILES EAST OF THERMOPOLIS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHEASTERN HOT SPRINGS COUNTY AROUND 310 PM MDT
  OVER RURAL SOUTHERN WASHAKIE COUNTY AROUND 320 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF QUARTERS
 WINDS UP TO 60 MILES AN HOUR
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



LAT...LON 4367 10793 4348 10795 4346 10756 4364 10751

FREY
o
WCJIN-WYNW

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:39 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 18, 1:39 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
139 PM MDT TUE JUL 18 2000

THE LATEST SFC CHART SHOWS A LARGE AREA OF LOW PRESSURE EXTENDING
FROM SRN SASKATCHEWAN ACROSS WY TO CENTRAL CO. RADAR/SATELLITE/LTG
PLOT SHOWING TSTMS OVER ERN ID AND NW WY AS WELL AS A RECENT
DEVELOPMENT SOUTH OF RKS. A SHORTWAVE CAN BE SEEN ON WATER VAPOR
IMAGERY IN SE ID WITH TSTMS LIKELY TO FIRE IN AN ARC FROM RKS NORTH
TO CURRENT CONVECTION IN THE BIG HORN BASIN.

WX PATTERN OF SHORTWAVES MOVING THROUGH THE PERIPHERY OF THE UPPER
HIGH WILL CONTINUE NEXT 48 HOURS. AT THE SFC...A BROAD AREA OF WEAK
LOW PRESSURE REMAINS OVER THE FA. A COOL FRONT/HIGH PRESSURE WILL
MOVE INTO THE NE WED NIGHT BUT COOL AIR WILL HAVE LITTLE IF ANY
EFFECT AS NEXT AREA OF LOW PRESSURE PUSHES FRONT BACK ON THURSDAY
AND HIGH SHIFTS EAST INTO THE PLAINS. FOR TONIGHT...CURRENT
SCT CONVECTION WILL MOVE EAST ACROSS THE FA WITH THE STRONGEST
STORMS POSSIBLE OVER JOHNSON COUNTY IN AREA OF HIGHER DEWPOINTS AND
CAPE. STORMS SHOULD BE MORE NUMEROUS OVER THE NRN FA. VISIBLE
SATELLITE INDICATING CU DEVELOPMENT OVER THE REST OF THE FA FOR
ISOLD TO SCT POPS. ON WED...ANOTHER WEAK WAVE APPROACHES THE WEST
WITH UVVS SO WILL GO WITH ISOLD AFT/EVE POPS OVER THE FA. THIS
SAME SCENARIO CONTINUES ON THU WITH ISOLD -TSRA FIRING ON THE
MTNS AND SHIFTING EAST OVER THE BASINS. FWC/FAN GUIDANCE IN THE
BALLPARK WITH FAN WARMER SO WILL GO WITH BLEND.

IN THE EXTENDED...NEW MRF BRINGS A FRONT ACROSS THE FA FRI/SAT WITH
TSTMS POSSIBLE AS SHORTWAVES PASS THROUGH PERIPHERY OF UPPER HIGH.
SUNDAY LOOKS DRY WITH HIGH PRESSURE BUILDING IN BEHIND THE FRONT
AND THE UPPER RIDGE AXIS SHIFTING WEST OF WY? CAUSING SHORTWAVES TO
BE SHUNTED NORTH AND DOWNSLOPE OVER A LARGE PORTION OF THE FA.

.RIW...NONE

FS

In the hours before

Special weather statement, Jul 18, 12:26 PM MDT, 2 hours 25 minutes before
WYZ028-190315-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1226 PM MDT TUE JUL 18 2000

THE SEVERE WEATHER POTENTIAL IN NORTHEAST WYOMING WILL BE SLIGHT THIS
AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...AFTERNOON HEATING WILL COMBINE WITH AMPLE MOISTURE TO
PRODUCE ENOUGH INSTABILITY FOR THUNDERSTORMS TO DEVELOP AND MOVE OFF
THE BIG HORN MOUNTAINS THIS AFTERNOON. THESE STORMS SHOULD THEN
DRIFT EAST ACROSS JOHNSON COUNTY THIS AFTERNOON AND EVENING. A
DISTURBANCE PASSING OVER THE REGION SHOULD HELP INTENSIFY A FEW OF
THESE STORMS TO PRODUCE SOME LARGE HAIL AND STRONG GUSTY WIND.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING:

JOHNSON

FS

WCJIN-WYNE

NNNN
Special weather statement, Jul 18, 2:10 PM MDT, 41 minutes before
WYZ004-005-008-009-182115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MDT TUE JUL 18 2000

...THUNDERSTORMS MOVING ACROSS THE BIG HORN BASIN...

AT 210 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS MOVING ACROSS THE BIG HORN BASIN. THE STRONGEST STORMS
WERE ABOUT 5 MILES NORTH OF THERMOPOLIS...OVER MEETEETSE AND ABOUT
5 MILES EAST OF CODY.  THESE STORMS WERE MOVING EAST AT 15 MPH AND
WERE PRODUCING HEAVY DOWNPOURS OF RAIN...SMALL HAIL AND FREQUENT
LIGHTNING.

ALL OUTDOOR INTERESTS SHOULD KEEP AN EYE ON THE SKY AND MOVE INTO A
SAFE SHELTER IF THREATENING WEATHER APPROACHES.

WCJIN-WYNW-
DF
Special weather statement, Jul 18, 2:46 PM MDT, 5 minutes before
WYZ001-002-004-005-008-009-182150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
246 PM MDT TUE JUL 18 2000

...THUNDERSTORMS MOVING ACROSS NORTHERN WYOMING...

AT 245 PM...RIVERTON DOPPLER WEATHER RADAR INDICATED AN AREA OF
THUNDERSTORMS APPROACHING THE NORTHWEST PART OF YELLOWSTONE NATIONAL
PARK FROM EASTERN IDAHO.  THE LEADING EDGE OF THESE STORMS WILL
MOVE INTO THE NORTHWESTERN PART OF YELLOWSTONE PARK AROUND 3 PM.

ANOTHER AREA OF STRONGER THUNDERSTORMS WAS MOVING EASTWARD AT 25
MPH ACROSS HOT SPRINGS...WASHAKIE...AND BIG HORN COUNTIES. THE
STRONGEST THUNDERSTORM WAS LOCATED 15 MILES EAST OF THERMOPOLIS.
THIS THUNDERSTORM WAS CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND STRONG WIND GUSTS TO 60 MPH...AS WELL AS VERY HEAVY RAIN.

HIKERS AND VACATIONERS SHOULD KEEP A WEATHER EYE TO THE SKY
AND SEEK SHELTER IF THREATENING WEATHER APPROACHES.  REPORT ANY SEVERE
WEATHER TO YOUR LOCAL LAW ENFORCEMvENT AGENCY.  THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE.

WCJIN-WYNW

RR

N

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:17 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.